Winter Storm, Northern Campbell
- When
- February 18, 8:00 AM MST to February 19, 6:00 PM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong winter storm brought heavy snowfall to much of northeast Wyoming. Snowfall amounts of 6 to 12 inches were common across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong winter storm brought heavy snowfall to much of northeast Wyoming. Snowfall amounts of 6 to 12 inches were common across the area. Breezy conditions also brought patchy blowing snow and greatly reduced visibilities at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 18, 4:13 AM MST, 3 hours 47 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
413 AM MST Sun Feb 18 2018
.DISCUSSION...(Today Through Saturday)
Issued at 355 AM MST Sun Feb 18 2018
Current surface analysis shows low pressure over northwest SD,
with frontal boundary stretching from far northern WY to southeast
ND. Upper level analysis shows large scale trough digging
southeast across the Pacific NW, with strong jet extending from OR
and northern CA to the Northern Rockies. The first disturbance
ejecting out of the trough is moving across northeast MT and ND,
with snowfall mainly north of the CWA. Local radar is showing some
areas of light snow further south along the frontal boundary from
southeast MT into parts of northwest SD. A wide range of
temperatures are noted across the forecast area, ranging from the
teens over northwest SD to around 40 from Gillette to far southern
SD. Winds are gusty from the south to southwest in the warmest
areas.
Models are in good agreement on upcoming winter storm and potential
snowfall across the area. Still just some minor differences on track
and overall timing of disturbances passing through the region over
the next couple of days. The further north solutions of the EC and
NAM seem to be correct, with the latest GFS now falling into line.
Confidence is high enough to issue winter storm warnings for much of
northeast WY and western SD. A winter weather advisory was issued
for far northwest SD, while a winter storm watch is in effect for
south central SD.
As the upper trough to the west digs further south and east across
the western states today and Monday, additional disturbances will
push through the area, with two stronger ones bringing the bulk of
snowfall. The first one will move into northeast WY later this
morning as the arctic boundary sags southward across the area. Snow
will develop by late morning over northeast WY and spread into the
Black Hills by early afternoon before moving into much of the
western SD plains late today and this evening. Arctic boundary will
push south of the forecast area by early afternoon, with
temperatures falling through the afternoon. Tightening baroclinic
zone and strong mid-level frontogenesis from parts of northeast WY
to west central SD will likely produce a band of heavier snowfall
across that area late today and tonight. This first wave will exit
late tonight/early Monday, with lighter snowfall lingering across
the area Monday. The second wave is forecast to lift northeastward
out of southeast WY and western NE Monday afternoon and move across
much of southwest and south central SD late Monday and Monday night.
Still some differences between the models on where and how much
snowfall is expected with this second wave, but the more signficant
snowfall with it should be south and east of the Black Hills.
Extended the winter storm watch to Tripp County with the potential
that they could get some heavier snow there as well. The upper
trough will then speed up and push east across the area later Monday
night and Tuesday, with snow tapering off and ending from west to
east Monday night into early Tuesday. Winds will not be too strong
with this storm, mostly 10 to 20 mph with some higher gusts at times
on the plains. However, the fluffy nature of the snow should produce
some areas of blowing and especially drifting snow.
Latest projected snowfall totals show 6 to 12 inches across much of
the warning area, with locally higher amounts likely from southern
parts of northeast WY to the Black Hills area and into the west
central SD plains. 3 to 6 inches are likely across far northwest SD,
with the potential for 6 inches or more across south central SD,
most of that with the second wave later Monday and Monday night. The
other concern besides the snowfall will be the bitter cold and very
low wind chills from tonight through the first half of the week.
Wind chills will be below zero through the period, as low as 25
below to 35 below zero, especially later Monday night through
Wednesday morning.
The rest of the week looks mainly dry with some moderation of
temperatures toward the end of the week. Another large trough is
progged to dig south across the western states late in the week, but
should stay far enough south and west to limit impacts for most of
our area. However, a disturbance in southwest flow aloft could bring
a chance for snow to the south and east of the Black Hills Thursday
night into Friday. Low chances for snow are also possible by the
weekend, especially over northeast WY and the Black Hills, as
remnants of weakening western trough swing through the Plains.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Monday Morning)
Issued At 411 AM MST Sun Feb 18 2018
An arctic boundary will move south across the area this morning
with MVFR/local IFR CIGS behind it. A storm system will approach
from the west this morning, which will create increasing areas of
snow. The snow will spread east through the day into tonight,
intensifying as it does. Widespread IFR/LIFR conditions expected
with the snow.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from noon today to 11 PM MST Monday for
SDZ024-028-029.
Winter Storm Warning from 5 PM this afternoon to 5 AM MST
Tuesday for SDZ013-014-030>032-041>044-073.
Winter Storm Watch from this evening through late Monday night
for SDZ046-047-049.
Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Monday for SDZ001-002.
Winter Storm Warning from 5 PM this afternoon to 11 PM MST
Monday for SDZ012-025>027-072-074.
WY...Winter Storm Warning from noon today to 11 PM MST Monday for
WYZ057.
Winter Storm Warning from 9 AM this morning to 11 PM MST Monday
for WYZ054>056-058.
Winter Storm Warning from 5 PM this afternoon to 11 PM MST
Monday for WYZ071.
&&
DISCUSSION...26
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 429 AM MST Sun Feb 18 2018 SDZ024-028-029-WYZ054>058-191400- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 429 AM MST Sun Feb 18 2018 This Hazardous Weather Outlook is for portions of the Black Hills...and northeast Wyoming. .DAY ONE...Today and Tonight A winter storm warning is in effect late this morning through Monday evening. Snow will develop this morning and persist through tonight. The snow will be heavy at times tonight. Wind chills will drop well below zero tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue through Monday evening. Storm total snow accumulations will be 5 to 10 inches - 8 to 14 inches for the Black Hills. Wind chills will drop to around 25 below zero Monday night. The result of this storm will be difficult travel and dangerously cold wind chills through Monday night. Delaying or canceling travel may be prudent. Wind chills from 15 below to 30 below zero are expected Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-025>027-030>032-041>044-072>074-WYZ071-191400- Butte-Northern Meade Co Plains-Ziebach-Northern Foot Hills- Rapid City-Southern Foot Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 429 AM MST Sun Feb 18 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight A winter storm warning is in effect tonight through Monday evening. Snow will develop late this afternoon and persist through tonight. The snow will be heavy at times tonight. Wind chills will drop well below zero tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue through Monday evening, with heavy snow at times Monday morning. Storm total snow accumulations will be 7 to 12 inches with locally higher amounts. Wind chills will drop to around 25 below zero Monday night. The result of this storm will be difficult travel and dangerously cold wind chills through Monday night. Delaying or canceling travel may be prudent. Wind chills from 15 below to 30 below zero are expected Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-191400- Mellette-Todd-Tripp- 529 AM CST Sun Feb 18 2018 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight A winter storm watch is in effect for tonight through Monday night. Snow will develop later this evening and it may become heavy at times late. Wind chills will drop to around 20 below zero late. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will fall Monday and Monday night, perhaps becoming heavy at times. Storm total snow accumulation in excess of 6 inches is possible. Wind chills will drop to 15 below to 25 below zero Monday night. Wind chills will drop to 15 below to 30 below zero Tuesday night into Wednesday morning. The result of this storm could be difficult travel and will be dangerously cold wind chills through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-191400- Harding-Perkins- 429 AM MST Sun Feb 18 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight A winter weather advisory is in effect tonight through Monday evening. Snow will intensify today and persist through tonight. Wind chills will drop as low as 25 below zero tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will continue through Monday evening with storm total snow accumulations from 3 to 6 inches. Wind chills will drop as low as 25 below zero by Monday night. The result of this storm will be slippery roads and hazardous travel. Wind chills will drop to 20 below to 30 below zero Tuesday night and Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734387, 734388, 734389, 734391, 734390, 734392.